Ohio, 2022

Damaging Winds in Ohio, June 22, 2022

June 22, 2022 · NWS PBZ · 3 events in 3 counties and zones

Strong storms that produced damaging winds developed the evening of June 22, 2022. A broken line of showers and storms developed between Cleveland and Pittsburgh just before 3pm and continue to advances southeast along the axis of a trough entering from the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong storms that produced damaging winds developed the evening of June 22, 2022. A broken line of showers and storms developed between Cleveland and Pittsburgh just before 3pm and continue to advances southeast along the axis of a trough entering from the north. Dry conditions under ridging hours ahead of the showers and storms helped prime the environment. Mean level CAPE before convective was between 3000-3500J/kg, and steep lapse rates near the surface (7.5 to 8.0C/km) help with strong damaging updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 22, 12:23 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 12:23 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
123 PM EDT Wed Jun 22 2022

.SYNOPSIS...
Shower and thunderstorm chances are likely this afternoon and
evening with a crossing cold front. Dry weather is then expected
Thursday through Saturday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances will increase during the late
afternoon to early evening hours ahead of an incoming weak cold
front moving southeast from the Great Lakes. Initiation will be
slightly delayed with remnant convective inhibition, but
increased jet support with an incoming weak shortwave into this
warm, humid environment should foster development along/ahead
of the boundary.

Isolated to scattered severe storms will be possible, favoring
locations southeast of Pittsburgh, with the primary threats
being damaging wind and isolated large hail. The environment is
progged to have 2000-3000 J/kg MLCAPE and 1000-1300 DCAPE
(buoyed by dry air aloft), but weak shear (20-30kts effective
bulk shear) will limit organization of the severe threat and
keep activity localized. Slow storm motion, dry air, and lack of
shear may allow for isolated instances of microbursts as well.

Thunderstorm chances will diminish/shift southeast with the
progressing cold front and loss of diurnal heating, with
convection likely ending across the region by midnight.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Brief upper troughing and building surface high pressure will
create dry and seasonable conditions Thursday. High pressure
will remain the dominant feature through Saturday and maintain
dry conditions, while temperature will rise as pressure heights
increase with ridging edging northeast from the Southern Plains.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Weak shortwaves rounding a developing upper level low pressure
system over the northern Great Plains will begin to break down
the ridge over the Ohio River Valley. The subsequent ridge
breakdown and associated development/progression of a surface
cold front will increase thunderstorm chances Sunday afternoon
into Monday morning. Synoptic details remain too varied to note
any severe potential with this convection at this time.

A period of drier and cooler weather should develop thereafter
as broad upper troughing is expected to develop over the Great
Lakes Region.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Clouds will increase through the afternoon ahead of an
advancing cold front. Scattered to numerous showers and
thunderstorms are expected to bloom ahead of the front later
this afternoon in an unstable air mass. Have used 2 hour TEMPO
groups to attempt the time of most likely impact at the
terminals, generally between 19Z and 00Z. FKL is least likely to
be hit, as the boundary may well be largely past the area by
convective initiation, and DUJ may be in this situation as well.
VFR conditions will largely prevail outside of precipitation. Although
MVFR was used in TEMPO groups, a brief period of IFR will be
possible. Strong wind gusts may also accompany the more robust
storms.

Showers and storms will exit to the east and southeast during
the evening. VFR conditions will be established once again,
although some overnight MVFR in low ceilings and mist is
possible at DUJ and MGW where drier air arrives last. Any such
restrictions will mix out by mid-morning on Thursday.

.Outlook...
General restrictions are not anticipated again until the next
cold front approaches late in the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 22, 2:10 AM EST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
310 AM EDT Wed Jun 22 2022

OHZ049-050-057>059-068-069-PAZ014-016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-230715-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
310 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and early
evening with a crossing cold front. Damaging wind is expected to be
the main hazard, though large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-PAZ007>009-013-015-230715-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-Clarion-
310 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon with a
crossing cold front. Damaging wind is expected to be the main hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 22, 2:04 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
304 PM EDT Wed Jun 22 2022

OHZ041-221930-
Columbiana OH-
304 PM EDT Wed Jun 22 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLUMBIANA COUNTY
THROUGH 330 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salem, Columbiana, Lisbon, Leetonia, Guilford Lake State Park, and
Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4092 8082 4090 8082 4090 8076 4085 8063
      4071 8065 4069 8084 4090 8098 4090 8090
      4093 8089 4093 8084
TIME...MOT...LOC 1904Z 319DEG 12KT 4092 8093

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 22, 2:21 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT Wed Jun 22 2022

OHZ057-068-221945-
Noble OH-Muskingum OH-
321 PM EDT Wed Jun 22 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MUSKINGUM AND WEST
CENTRAL NOBLE COUNTIES THROUGH 345 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zanesville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Philo, Pleasant
Grove, Chandlersville, Ruraldale, Cannelville, High Hill, Duncan
Falls, Drake, and Blue Rock State Park.

This includes Interstate 70 in Ohio between mile markers 150 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4003 8201 3977 8157 3972 8164 3975 8164
      3977 8198 3993 8211
TIME...MOT...LOC 1921Z 317DEG 19KT 3993 8201

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 22, 2:28 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT Wed Jun 22 2022

PAZ008-009-015-222000-
Forest PA-Clarion PA-Venango PA-
328 PM EDT Wed Jun 22 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN VENANGO...
NORTHEASTERN CLARION AND SOUTHWESTERN FOREST COUNTIES THROUGH 400 PM
EDT...

At 327 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Enterprise, or 11 miles north of Oil City, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oil City, Tionesta, Hasson Heights, Rouseville, Pleasantville,
Fryburg, Leeper, Oil Creek State Park, Starr, and Cook Forest State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 7923 4137 7923 4129 7946 4152 7981
      4162 7968 4162 7960
TIME...MOT...LOC 1927Z 309DEG 14KT 4158 7963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 22, 2:36 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
336 PM EDT Wed Jun 22 2022

OHZ041-050-PAZ020-029-WVZ001-222000-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Hancock WV-
336 PM EDT Wed Jun 22 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JEFFERSON...EASTERN
COLUMBIANA...SOUTHWESTERN BEAVER...NORTHWESTERN WASHINGTON AND
HANCOCK COUNTIES THROUGH 400 PM EDT...

At 336 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Lisbon, or 7 miles north of Wellsville, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weirton, East Liverpool, Columbiana, Monaca, East Palestine,
Wellsville, Toronto, Beaver, Calcutta, Ohioville, Lisbon, and
Midland.

This includes Interstate 376 in Pennsylvania between mile markers 34
and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 8088 4090 8068 4067 8026 4052 8036
      4042 8058
TIME...MOT...LOC 1936Z 309DEG 14KT 4070 8070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 22, 2:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
345 PM EDT Wed Jun 22 2022

OHZ039-048-057-058-222015-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
345 PM EDT Wed Jun 22 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUERNSEY...EASTERN
COSHOCTON...NORTHEASTERN MUSKINGUM AND SOUTHWESTERN TUSCARAWAS
COUNTIES THROUGH 415 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of West Lafayette, or 8 miles north of Coshocton, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coshocton, Newcomerstown, West Lafayette, Baltic, Port Washington,
Plainfield, Chili, Boden, Bakersville, and Kimbolton.

This includes Interstate 77 in Ohio between mile markers 52 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.

&&

LAT...LON 4036 8193 4045 8181 4044 8169 4025 8142
      4011 8147 4008 8169
TIME...MOT...LOC 1945Z 320DEG 14KT 4038 8179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 22, 2:48 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Wed Jun 22 2022

OHZ057-058-068-222015-
Guernsey OH-Noble OH-Muskingum OH-
348 PM EDT Wed Jun 22 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GUERNSEY...
SOUTHEASTERN MUSKINGUM AND WEST CENTRAL NOBLE COUNTIES THROUGH 415
PM EDT...

At 348 PM EDT, Doppler radar was tracking strong thunderstorms 9
miles southwest of New Concord, or 10 miles southeast of Zanesville,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Caldwell, Philo, Cumberland, Belle Valley, Chandlersville, Ruraldale,
High Hill, Duncan Falls, Blue Rock State Park, and Wolf Run State
Park.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 165 and 166.
  Interstate 77 in Ohio between mile markers 25 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.

&&

LAT...LON 3998 8181 3976 8147 3966 8162 3967 8164
      3975 8164 3976 8191 3985 8200
TIME...MOT...LOC 1948Z 319DEG 14KT 3989 8184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 32 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
June 22, 3:05 PM EST
Where
Columbiana County, East Liverpool
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.630, -80.570

A 911 Call Center reported multiple trees down.

Thunderstorm Wind, Guernsey

When
June 22, 3:22 PM EST
Where
Guernsey County, 0.53 mi W of Cumberland
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.850, -81.660

A 911 Call Center reported trees down in this area.

Thunderstorm Wind, Jefferson

When
June 22, 4:06 PM EST
Where
Jefferson County, Bergholz
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.520, -80.880

Broadcast media reported a tree down on Secondary Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028168, 1028170, 1028171.